Wildfire, Hughes
- When
- March 23, 12:00 PM CST to 6:00 PM CST
- Where
- Hughes forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.048, -96.250 (the zone’s center; the record gives no point)
Grass fires burned 1355 acres in Hughes county on the 23rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Grass fires burned 1355 acres in Hughes county on the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 23, 11:27 AM CST, 33 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1227 PM CDT Thu Mar 23 2017
.DISCUSSION...
&&
.AVIATION.../For the 18z TAFs/
VFR conditions have returned to all sites except PNC. Mid-high
clouds from level over convection that develops to our west can be
expected later tonight. The most likely TAF sites to be impacted
by weakening thunderstorms will be GAG/WWD. Winds will continue to
be strong from the south, veering to southwesterly tomorrow.
&&
.PREV DISCUSSION... /issued 1022 AM CDT Thu Mar 23 2017/
UPDATE...
Winds are expected to strengthen this afternoon with wind gusts
over 40 mph in some areas. The strong winds will likely continue
into at least this evening. Will keep current configuration of the
wind advisory although there is a chance that the start of the
stronger winds will be delayed a little bit due to the clouds
slowing down mixing.
Made adjustments to dewpoints, wind, and sky cover to show current
trends. All updates out soon.
PREV DISCUSSION... /issued 401 AM CDT Thu Mar 23 2017/
DISCUSSION...
A more active weather pattern will begin to influence the
southern Plains over the next 7-10 days.
The first trough/upper low will approach our area today into
tonight and will move across Oklahoma on Friday. As a result,
strong southerly winds can be expected today into tonight.
Frequent wind gusts over 40 mph (plus) are likely, especially
along and west of Interstate 40. A Wind Advisory will be issued
for this area. Strong wind gusts may last well into the overnight
period, but for now will run the advisory through midnight. Rather
strong winds are expected again on Friday, but will not issue a
wind advisory at this time. The focus will shift to fire weather
conditions and the chance of severe storms on Friday.
Strong to severe storms will also be possible this evening into
the overnight, mainly across western Oklahoma. Better chances of
severe weather will be across the Panhandles from late afternoon
through late evening. Instability will decrease during the
evening, so storm intensity and coverage should decrease as
thunderstorms enter western Oklahoma.
Much drier air will enter western Oklahoma and western north Texas
early Friday behind a dryline/cold front. Models differ on how
quickly the dry air moves east and how dry the air will be. There
is enough of a chance for rather dry air, humidity at or below 20
percent, to be in place with rather strong winds (gusts over 40
mph). A Fire Weather .DISCUSSION...
Texas, southwest Oklahoma, and parts of central/ north central
Oklahoma.
Severe thunderstorms will also be possible Friday afternoon,
especially across southeast/eastern Oklahoma.
Shortwave ridging Saturday will bring a period of quiet weather
before another trough approaches the area on Sunday. How much
moisture will return ahead of this system is somewhat uncertain.
However, enough instability will be present for a risk of severe
storms Sunday afternoon/early evening.
Another trough will begin to influence our weather around Tuesday
and Wednesday of next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 79 60 76 47 / 0 50 30 10
Hobart OK 82 56 75 44 / 0 50 10 0
Wichita Falls TX 83 60 80 47 / 0 40 10 0
Gage OK 84 52 67 39 / 10 70 10 10
Ponca City OK 79 62 77 48 / 20 40 40 20
Durant OK 80 60 77 50 / 0 30 70 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Friday morning through Friday afternoon
for OKZ007-012-017>019-022>025-027>029-033>040-044-045.
Wind Advisory until midnight CDT tonight for OKZ004>019-021>025-
027>029-033>041-044>046-050.
TX...Fire Weather Watch from Friday morning through Friday afternoon
for TXZ083>090.
Wind Advisory until midnight CDT tonight for TXZ083>090.
&&
26/12Hazardous Weather Outlook National Weather Service Norman OK 1207 PM CDT Thu Mar 23 2017 OKZ004>048-050>052-TXZ083>090-241715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1207 PM CDT Thu Mar 23 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a slight risk of severe thunderstorms tonight across parts of far northwestern Oklahoma. Location... The slight risk area is west of a line from Buffalo to Arnett to Reydon. A marginal risk area surrounds the slight risk area and is west of a line from Alva to Weatherford to Hobart, Oklahoma to Vernon and Munday, Texas. Timing... 9 pm to 3 am tonight. Impacts... Damaging winds up to 70 mph will be the main hazard. Hail up to half dollar size may occur as well. Discussion... Strong to severe thunderstorms will form after 4 pm this afternoon across west Texas and the Oklahoma Panhandle, then likely evolve into a squall line. This expected squall line will move eastward into far western Oklahoma and far western north Texas between 9 pm and midnight. The line of storms is expected to weaken throughout the night as they move east. Pockets of damaging winds will be possible. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations tonight. .Strong Winds... Strong winds will form this afternoon into tonight, especially in western Oklahoma and western north Texas. Some gusts in the 40 to 50 mph range can be expected. A Wind Advisory is in effect. .Fire Weather... Elevated to near critical fire weather conditions are expected this afternoon into early evening due to windy, dry, and warm conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Fire Weather... Critical fire weather conditions are likely Friday due to dry and windy conditions. Southwestern Oklahoma and western north Texas have the greatest chances for critical fire weather conditions on Friday. A Fire Weather Watch is in effect. .Strong Winds... Strong winds are expected again on Friday, mainly during the afternoon and evening hours, especially in western Oklahoma and western north Texas. Some gusts in the 40 to 50 mph range may be possible. Another Wind Advisory will likely be needed. .Thunderstorms... Strong to severe thunderstorms will be possible on Friday, especially along and east of a line from Ponca City to Oklahoma City to Marietta. If severe storms occur, damaging winds up to 70 mph would be the main hazard. Large hail up to half dollars would be possible as well. Thunderstorm chances will linger late Friday night, mainly in northern Oklahoma, though no severe storms are expected. Strong to severe thunderstorms may be possible again Sunday afternoon and evening as another system moves across the region. Thunderstorms may linger mainly across the eastern half of Oklahoma early Monday. Thunderstorm chances may return on Tuesday and Wednesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683778.